Circumscribed Hyperpigmented Lesions - Clinical Advisor

Circumscribed Hyperpigmented Lesions

Slideshow

  • Slide

A 10-year-old child presents for evaluation of a 5-day history of lesions on the hands. Examination reveals multiple circumscribed, hyperpigmented lesions.  The lesions appeared 12 hours after the patient took oral ibuprofen for fever. Three months earlier, identical lesions appeared in the same locations after the patient took the same medication for 3 days. This first lesion healed after a few weeks, but some residual hyperpigmentation remained.

First described in 1889 by Bourns, fixed drug eruptions (FDEs) are a common immune-mediated mucocutaneous reaction to the consumption of a variety of different medications.1 Typical presentation is an acute-onset lesion on the facial, labial, and/or genital surfaces that can...

Submit your diagnosis to see full explanation.

First described in 1889 by Bourns, fixed drug eruptions (FDEs) are a common immune-mediated mucocutaneous reaction to the consumption of a variety of different medications.1 Typical presentation is an acute-onset lesion on the facial, labial, and/or genital surfaces that can range from red-brown to violaceous in color with or without blistering.2,3 Morphologically, this drug-induced dermatosis may range from a round to oval erythematous macule to an edematous plaque.1,3 Lesions may be localized to 1 location or involve several areas of the body. FDEs rarely involve constitutional symptoms such as malaise, anorexia, or fever. Patients may report associated pruritus or a burning sensation associated with the lesion.1 The lesion will resolve eventually, usually within days to weeks, and leave residual pigmentation.2 The variable clinical manifestations of FDE broaden the differential, especially in the absence of a thorough history.

The timeline for FDEs varies depending on the individual patient’s sensitivity to the offending drug, and FDEs may arise spontaneously after short- or long-term use of the medication. In addition, patients tend to forget or fail to mention use of over-the-counter drugs or drugs taken sporadically. Therefore, a thorough history is required for the diagnosis.

A distinguishing feature of FDE is the tendency for the eruption to recur at the same location following medication use.4 The lips, genitalia, and upper extremities are some of the more common sites for FDEs.5-7 Medications implicated in this reaction include antibiotics such as trimethoprim-sulfamethoxazole1; nonsteroidal anti-inflammatory drug such as ibuprofen, naproxen, and piroxicam1; analgesics such as acetaminophen1; antifungal agents such as fluconazole1 and cotrimoxazole6; uric acid reducers such as allopurinol1; phosphodiesterase type 5 inhibitors such as tadalafil4; and omeprazole,1 among many others. The broad range of offending agents, which continues to grow in number, is an additional challenge with regard to the differential diagnosis.

The incidence of FDE is variable and influenced by factors such drug availability, typical use of drugs, medical literacy, and various social determinants of health.1 FDEs do not seem to predilect for either sex, as studies have observed slight male or female predominance.1,7 Additionally, FDE does not have a proclivity for a specific age group, although the majority of cases are found to occur in individuals aged 20 to 40 years.  FDEs are also more likely to occur in people who have a history of FDEs.8 Patients taking higher-risk medications are susceptible to having an eruption.

Although multiple hypotheses exist with regard to the pathogenesis of FDEs, histologic changes associated with FDEs have been described to occur in the epidermis and upper dermis, specifically involving degeneration of the basal layer. Inflammation and edema mediated by lymphocytes, neutrophils, histiocytes, and mast cells have been theorized. High-risk drugs may induce tumor necrosis factor-α  (TNF-α)-dependent keratinocytes to express intercellular adhesion molecule-1 (ICAM-1), which would then serve as the stimulus for T-lymphocyte-driven damage. In particular, intraepidermal CD8+ T cells are the effectors that promote epidermal injury. After initial injury, CD8+ T cells are primed for future insult. Cytokines released by CD8+ T cells recruit further lymphocytes, which induce damage. This complex mechanism is further influenced by factors such as varying genetic susceptibility. More research is required to determine the exact cellular mechanism of FDEs.1,3

A thorough patient history and visual examination may narrow the differential diagnosis to Stevens-Johnson syndrome, hypermelanosis, discoid lupus erythematosus,7 localized bullous pemphigoid, herpes simplex labialis, or nonpigmenting FDE.1 While diagnosis of FDE is typically made based on patient history and does not usually require histologic examination, a certain diagnosis of FDE involves a small punch biopsy to examine the epidermis and upper dermis.9 Biopsy may be indicated if the patient is uncertain about his or her medication history or has an unusual presentation. Histologic features of FDE include superficial and deep eosinophilic infiltrate, papillary dermal fibrosis, and basal layer hydropic change.10

To confirm this diagnosis with a less-invasive approach, a provocation test using oral or topical challenge can be performed to check for lesion recurrence.11 Ultimately, the goal is to determine the medication that is responsible so as to discontinue its use. Finding the culprit can be difficult in patients taking multiple drugs or medications with more than 1 active agent.1 Patients should be provided a comprehensive list of trade and generic names of medications to avoid in the future.

In addition to discontinuing the offending medication, further treatment depends on the location of the lesion. In nonmucosal areas, topical corticosteroid therapy can be applied to resolve active lesions.4 Mucosal lesions can be treated with gingival hyaluronic acid 0.2% gel.4 Oral antihistamines have also been used to reduce the associated pruritus associated with active lesions.9

In the case described above, suspicion of FDE caused by ibuprofen was confirmed by a provocation test to check for recurrence of the lesion in the same area. Once the association between the medication and the FDE was established, ibuprofen for fever management was discontinued and an alternative such as acetaminophen was recommended. The patient was also advised to monitor for FDEs with other medications. Corticosteroids and antihistamines were also prescribed to reduce acute inflammation.

Alay Shah, BS, and Emily Burns, BA, are medical students at Baylor College of Medicine, and Christopher Rizk, MD, is a dermatologist at Elite Dermatology in Houston, Texas.

References

1. SehgalVN, Srivastava G. Fixed drug eruption (FDE): changing scenario of incriminating drugs. Int J Dermatol. 2006;45(8):897-908.

2. Duarte de Sousa IC. Fixed drug eruption. New Engl J Med. 2011;365:e12.

3. Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol. 2009;9(4):316-321.

4. Bjekic M, Markovic M, Sipetic S. Fixed drug eruption caused by tadalafil – case report. An Bras Dermatol. 2013;88(4):617-619.

5. Jung J-W, Cho S-H, Kim K-H, Min K-U, Kang H-R. Clinical features of fixed drug eruption at a tertiary hospital in Korea. Allergy Asthma Immunol Res. 2014;6(5):415-420.

6. Ozkaya‐Bayazit E, Bayazit H, Ozarmagan G. Drug related clinical pattern in fixed drug eruption. Eur J Dermatol. 2000;10(4):288‐291.

7. Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol. 1998;37911):833-838.

8. Jhaj R, Chaudhary D, Asati D, Sadasivam B. Fixed-drug eruptions: what can we learn from a case series? Indian J Dermatol. 2018;63(4):332-337.

9. Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J. 2014;107(11):724-727.

10. Elston DM, Stratman EJ, Miller SJ. Skin biopsy: biopsy issues in specific diseases. J Am Acad Dermatol. 2016;74(1):1-16.

11. Ozkaya E. Fixed drug eruption: state of the art. J Dtsch Dermatol Ges. 2008;6(3):181-188.

Next hm-slideshow in Dermatology Clinic